Indiana, 2003

Tornado in Indiana, August 31, 2003

August 31, 2003 · NWS IND · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 31, 2:30 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 31, 2:30 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SUN AUG 31 2003

LOW PRES CENTERED OVR ERN KS EARLY THIS AFTERNOON WITH WARM FRONT
ACROSS CENTRAL MO...SOUTH CENTRAL IL TO SWRN INDIANA. RADAR SHOWING
THE PCPN MAINLY AHEAD OF THE WARM FRONT...AND TAPERING OFF ACRS SW
IN. HOWEVER WARM SECTOR TSRA DEVELOPING ACRS KY.

MAIN FCST CHALLENGE WL BE WHEN TO END THE RAIN.

A WET PERIOD IS IN STORE OF FOR THE FA THROUGH TUESDAY. ETA/GFS
FINALLY AGREE ON BRINGING WARM FRONT UP ACROSS CENTRAL INDIANA
TONIGHT AND SETTLING IT THERE FOR MONDAY. THIS LOOKS ALREADY UNDER
WAY AS THE FRONT HAS SHOWN SIGNS OF CREEPING NWARD THIS AM. PLENTY
OF MOISTURE AVAILABLE WITH THE SYSTEM AS MIXING RATIOS LINGER NR 10
G/KG ON THE 305 ETA ISENTROPIC SFC. ISENTROPIC LIFT WL ALSO OCCUR
TONIGHT AND MONDAY ALTHOUGH THE BEST SET UP FOR THIS IS TONIGHT WITH
LESSENING EFFECTS ON MONDAY. STILL TIME SECTIONS SHOW VRY MOIST
AIRMAS AND PLENTY OF VV THROUGH MONDAY. NOT TO MENTION H5 S/W
WORKING ACRS THE AREA. FURTHERMORE...GOOD LWR LVL CONVERGENCE SHOWN
IN Q-VECTORS...THROUGH MONDAY UNTIL MONDAY NIGHT. DO NOT FEEL THERE
WILL BE MUCH IN THE WAY OF TSRA HOWEVER CANNOT RULE OUT A STRAY
STORM WITH CAPES LINGERING AROUND 1000 J/KG ON MONDAY. SIMILAR
ISOLATED WORDING SHUD WORK.

BOTH MODELS BRING AN AREA OF LOW PRES NE WARD ALONG THE FRONT AND
PUSH IT ACRS OUR FA ON MONDAY. H7 RH/VV PLOT SHOWS BULLSEYE OF VV
AND HIGH RH ACRS CENTRAL INDIANA. ONCE THIS AREA OF LOW PRES
PASSES...BY MONDAY AFTERNOON AND EVE...LOOK FOR THINGS TO BEGIN TO
DRY OUT. TIME SECTIONS AT THAT TIME SHOW MID AND UPPER LVL DRYING
WORKING IN ACRS THE AREA FROM THE NW. ALSO THE S/W IS ON IT/S WAY
OUT AT THAT TIME. WL STILL KEEP LOW CHC POPS FOR MONDAY NIGHT AND
TAPER THINGS OFF THROUGH THE NIGHT AS DRIER AIR WORKS IN. ALSO WL
TRY AND KEEP HIGHEST POPS ON MON NIGHT ACRS THE SE AND LOWER POPS NW
DUE TO THE PROXIMITY OF THE MOISTURE.

WITH LITTLE CHANGE IN H8 TEMPS THROUGH THE PD WL LEAN TOWARD
PERSISTENCE FOR TEMPS. MAV HIGHS LOOK A BIT IN REGARD TO THAT
ESPECIALLY CONSIDERING THE EXPECTED RAINFALL.

.IND...NONE.

PUMA
Hazardous weather outlook, Aug 31, 6:00 AM EST, 12 hours 27 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THOUGH SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND
TONIGHT...THEY ARE NOT EXPECTED TO PRODUCE DAMAGING WINDS OR
DAMAGING HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ON MONDAY MAY PRODUCE DAMAGING WINDS OR DAMAGING HAIL
DURING THE AFTERNOON OR EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Daviess

When
August 31, 6:27 PM EST to 6:28 PM EST
Where
Daviess County, 2 mi E of Odon
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -86.950

Brief tornado touchdown reported by law enforcement 2 miles east of Odon. Tornado was on the ground for only about a minute with a few trees the only casualties.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378317.